Osphena Side Effects

March 1st, 2013 by Rita Jones

The U.S. Food and Drug Administration (FDA) has approved Osphena (ospemifene) tablets for the treatment of moderate to severe dyspareunia (painful intercourse), a symptom of vulvar and vaginal atrophy (VVA), due to menopause.

Osphena, as an estrogen agonist/antagonist with tissue selective effects, is the first and only oral treatment alternative to vaginal or oral steroidal estrogens for women with dyspareunia due to menopause.

Osphena is an oral prescription medicine used to treat painful intercourse, a symptom of changes in and around your vagina, due to menopause.

Osphena is a medicine that works like estrogen in the lining of the uterus (womb), but can work differently in other parts of the body.

  • Taking estrogen-alone or Osphena may increase your chance of getting cancer of the lining of the uterus (womb). Vaginal bleeding after menopause may be a warning sign of cancer of the lining of the uterus (womb). Your healthcare provider should check any unusual vaginal bleeding to find out the cause. Tell your healthcare provider right away if you have any unusual vaginal bleeding while you are taking Osphena.
  • Osphena may increase your chance of getting strokes and blood clots.
  • You and your healthcare provider should talk regularly about whether you still need treatment with Osphena.

Serious, but less common side effects include:

  • stroke
  • blood clots
  • cancer of the lining of the uterus (womb)

Call your healthcare provider right away if you get any of the following warning signs or any other unusual symptoms that concern you:

  • unusual vaginal bleeding
  • changes in vision or speech
  • sudden new severe headaches
  • severe pains in your chest or legs with or without shortness of breath, weakness and fatigue

Less serious, but common side effects include:

  • hot flushes or flashes
  • vaginal discharge
  • muscle spasms
  • increased sweating

These are not all the possible side effects of Osphena. For more information, ask your healthcare provider or pharmacist. Tell your healthcare provider about any side effects that bother you or does not go away.

Call your doctor for medical advice about side effects.